Atogepant decreases monthly migraine days
People with migraine who took atogepant, an orally administered calcitonin gene-related peptide (CGRP) receptor antagonist, had an average of three to four fewer migraines each month, according to findings from a phase 3, double-blind trial
The multi centre clinical trial looked at three doses of the investigational drug -10 mg, 30 mg and 60 mg – compared with placebo in more than 870 adult patients who had four to 14 migraine days each month.
Participants who took the 10 mg dose had nearly 3.69 fewer migraine days and patients taking 30 mg daily had 3.86 fewer migraine days. Meanwhile those on the 60 mg dose experienced 4.20 fewer days. Those taking placebo had 2.48 fewer migraine days.
Writing in NEJM, researchers also report that 56% of the cohort taking atogepant 10 mg had a greater than 50% decline in their three-month average monthly migraine days; Those on 30mg daily achieved a 59% decline while patients taking 60 mg of atogepant experienced a 61% decline compared with 29% for patients receiving placebo (p<0.0001 all doses).
The most common adverse events were constipation (6.9 to 7.7% across atogepant doses) and nausea (4.4 to 6.1% across atogepant doses). Serious adverse events included one case each of asthma and optic neuritis in the 10-mg atogepant group.
Researchers say longer and larger trials are needed to determine the effect and safety of atogepant for migraine prevention.
Pregabalin warning highlighted after doctor shopping death
A Victorian coroner has reminded prescribers to be aware of the abuse risk for pregabalin after he found the drug was implicated in the overdose death of a man who obtained large quantities by ‘doctor shopping’.
The 37-year old man from Wodonga had become dependent on oxycodone and diazepam and had also obtained supplies of pregabalin for neuropathic pain from his GP while the doctor oversaw an opioid substitution program (OST). However the man was able to obtain a total of 560 tablets of 300mg pregabalin by repeat prescriptions from three separate doctors in the area over a three month period in 2018. The coronial hearing was told that the man died as a results of CNS depression from a cocktail of methadone, fentanyl, diazepam and pregabalin. The coroner said the tragedy highlighted the recent change to add a new warning label on pregabalin boxes to advise doctors to assess a patient’s risk of abuse before prescribing the drug and to monitor patients regularly during treatment.
Reassurance over Bell’s palsy risk after COVID-19 vaccination
The Pfizer mRNA COVID-19 vaccine is not associated with a significant increased risk of Bell’s palsy, a study in the Hong Kong population has found.
A review of adverse event reports from 537 205 individuals who received the first dose of BNT162b2 vaccine and 451 939 individuals who received the first dose of inactivated CoronaVac (SinoVac) vaccine found they were associated with 16 and 28 clinically confirmed cases of Bell’s palsy, respectively
After adjusting for background incidence, the odds ratios for Bell’s palsy were a non significant 1·8 for the Pfizer vaccine and a significant 2·45-fold higher risk for CoronaVac.
The study authors said the beneficial and protective effects of the inactivated COVID-19 vaccine far outweighed the risk of this rare and generally self-limiting adverse event, which could be resolved within 9 months following prompt corticosteroid treatment.
More information: The Lancet Infectious Diseases